Ohio, 2013

Tornado and Flash Flooding in Ohio, July 19, 2013

July 19, 2013 · NWS PBZ · 12 events in 7 counties and zones

An upper level disturbance moved southeast across the upper Ohio Valley and produced a few severe thunderstorms and flash flooding as well. A weak and short lived tornado occurred in Carroll county, Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level disturbance moved southeast across the upper Ohio Valley and produced a few severe thunderstorms and flash flooding as well. A weak and short lived tornado occurred in Carroll county, Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 19, 1:33 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 19, 1:33 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT FRI JUL 19 2013

.SYNOPSIS...
WARM AND HUMID CONDITIONS ARE EXPECTED THROUGH SATURDAY. A COLD FRONT
WILL BRING THUNDERSTORMS ON SATURDAY FOLLOWED BY DRY AND NORMAL
CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
UNSTABLE CONDITIONS AND ABUNDANT LOW LEVEL MOISTURE WILL TRIGGER
CONVECTION TODAY. MORE COVERAGE THAN YESTERDAY THROUGH THIS
EVENING BEFORE HEATING DIMINISHES. POPS MAINTAINED AS CHANCE, BUT
PW VALUES ARE QUITE HIGH SO ANY THUNDERSTORMS WILL BRING
TORRENTIAL RAINS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
CDFNT XPCD TO BE LOCATED ALONG GRTLKS ON SAT MRNG WITH ATTENDANT
CNVCTN ONGOING. S OF THE BNDRY...ABUNDANT MSTR WILL RMN IN PLACE.
MRNG FOG AND STRATUS WILL BE PSBL... BUT MODELS SUGGEST PCPN AT
START OF THE PD WILL BE CONFINED TO FAR NRN ZONES IN PROXIMITY TO
CDFNT.

INSOLATION DOES NOT APPEAR TO BE SGFNTLY LMTD BY MRNG CLDS...SO
AMPLE HEATING OF VERY MOIST AMS XPCD TO LEAD TO STG INSTBY AMID
STEEPENING MID- AND LOW-LVL LAPSE RATES. CNVCTN ALONG SFC BNDRY
WILL BCM MORE VIGOROUS...AND TSTMS WILL DVLP AHEAD OF THE BNDRY AS
MODEST CAP ERODES. CURRENT EXPECTATION IS THAT SVR WX WILL BE PSBL
BY 17-18Z SAT AFTN AS AMS DESTABILIZES AND SHEAR INCRS WITH APRCH
OF SHRTWV TROF. GIVEN DEG OF INSTBY AND THERMODYNAMIC AND DYNAMIC
PROFILES...ENVIRONMENT WILL BE PRIME FOR PRODUCTION OF BOTH LRG
HAIL AND DMGG WIND GUSTS.

CDFNT WILL CROSS THE REGION SUN EVE...LKLY DRIVEN ALONG BY THE
CNVCTN. AMS IN ITS WAKE WILL DRY IN LMTD FASHION.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SFC HIPRES BUILDS INTO THE RGN SUN NGT AND MON...SHIFTING SFC
CDFNT S OF FCST AREA. BNDRY MOVES NWD MON AFTN AND TUE...WITH CHCS
FOR TSTMS INCRG AS LOW-LVL MSTR INCRS.

ERN CONUS WILL RMN UNDER INFLUENCE OF H5 TROF THRU MUCH OF THE WK.
THIS TROF WILL AID IN COOLER TEMPS THAN THOSE THIS WK. PCPN POTL
IS SOMEWHAT MORE UNCERTAIN DURG THIS TIME OWING TO DIFFERENCES IN
MODEL TIMING OF SHRTWV TROFS IN THE FLOW.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THE HI RES MODELS ONCE AGAIN SUGGEST THE DEVELOPMENT OF SOME
THUNDERSTORMS ACROSS THE REGION. WHILE CONFIDENCE THAT ANY ONE
SITE WILL BE IMPACTED BY ANY STORMS REMAINS LOW...OPTED TO MENTION
VCTS AT THOSE SITES WHERE THE MODEL QPF SUGGESTED THERE COULD BE
DEVELOPMENT...SOUTHEASTERN OHIO/NORTHERN WEST VIRGINIA AND ALONG
THE LAKE BREEZE.

.OUTLOOK...NON VFR IN PATCHY EARLY MORNING FOG. SHOWERS AND
THUNDERSTORMS MAY ALSO CAUSE NON VFR CONDITIONS SATURDAY AND
TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR PAZ007-013-014-
     020-021-029-031.
WV...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR WVZ001>004-012-
     021-022.

&&
Hazardous weather outlook, Jul 19, 10:42 AM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1142 AM EDT FRI JUL 19 2013

MDZ001-PAZ008-009-015-016-022-023-073>076-WVZ023-041-201545-
GARRETT-VENANGO-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-PRESTON-
TUCKER-
1142 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW OF THESE STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WIND GUSTS AND TORRENTIAL RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED ON SATURDAY.

OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020-021-029-031-
WVZ001>004-012-021-022-201545-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-
1142 AM EDT FRI JUL 19 2013

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW OF THESE STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WIND GUSTS AND TORRENTIAL RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED ON SATURDAY.

KRAMAR

In the hours before

Special weather statement, Jul 19, 12:47 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT FRI JUL 19 2013

WVZ021-022-191815-
MARION WV-MONONGALIA WV-
147 PM EDT FRI JUL 19 2013

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MARION AND SOUTH CENTRAL
MONONGALIA COUNTIES...

AT 146 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
FARMINGTON TO 5 MILES SOUTHWEST OF WORTHINGTON...MOVING EAST AT 10
MPH.

THESE STORMS WILL PRODUCE PENNY SIZE HAIL. HEAVY RAIN WILL POND WATER
ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  FESTUS...             FARMINGTON...         WORTHINGTON...
  GRANT TOWN...         MONONGAH...           BARRACKVILLE...
  RIVESVILLE...         FAIRMONT...           BENTONS FERRY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3943 8027 3944 8034 3945 8039 3956 8026
      3956 8002 3939 8021

KRAMAR
Special weather statement, Jul 19, 12:57 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 PM EDT FRI JUL 19 2013

WVZ022-023-191830-
MONONGALIA WV-PRESTON WV-
157 PM EDT FRI JUL 19 2013

...STRONG THUNDERSTORMS WILL AFFECT EASTERN MONONGALIA AND
NORTHWESTERN PRESTON COUNTIES...

AT 154 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
MORGANTOWN TO EVERETTVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

  LOCATIONS IMPACTED INCLUDE...
  WESTOVER...           STAR CITY...          MORGANTOWN...
  DELLSLOW...           CHEAT NECK...         LAUREL RUN...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3971 7968 3953 7983 3955 8007 3967 7999

KRAMAR
Special weather statement, Jul 19, 1:19 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT FRI JUL 19 2013

WVZ022-023-191845-
MONONGALIA WV-PRESTON WV-
219 PM EDT FRI JUL 19 2013

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MONONGALIA AND
WESTERN PRESTON COUNTIES...

AT 216 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 2 MILES
NORTHEAST OF DELLSLOW TO 3 MILES NORTHWEST OF BROWNS CHAPEL...MOVING
EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  MORGANTOWN...         DELLSLOW...           BROWNS CHAPEL...
  MASONTOWN...          LAUREL RUN...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3967 7966 3944 7980 3953 7999 3965 7995
Special weather statement, Jul 19, 1:50 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT FRI JUL 19 2013

MDZ001-WVZ023-191915-
GARRETT MD-PRESTON WV-
250 PM EDT FRI JUL 19 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PRESTON AND WESTERN
GARRETT COUNTIES...

AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
BRUCETON MILLS...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH HAIL TO NICKEL SIZE ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  VALLEY POINT...       CLIFTON MILLS...      BRUCETON MILLS...
  HAZELTON...           CRANESVILLE...        MCHENRY...
  MCCOMAS BEACH...      FRIENDSVILLE...
  DEEP CREEK LAKE STATE PARK...               ACCIDENT...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3970 7927 3947 7931 3958 7973 3970 7968

15
Local storm report, Jul 19, 2:17 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      1 NW CLARINGTON         41.34N  79.14W
07/18/2013                   JEFFERSON          PA   DEPT OF HIGHWAYS

            STATE ROUTE 899 CLOSED DUE TO HIGH WATER

&&

EVENT NUMBER PBZ1302582

98
Special weather statement, Jul 19, 2:40 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
340 PM EDT FRI JUL 19 2013

PAZ029-031-WVZ003-004-192015-
GREENE PA-MARSHALL WV-OHIO WV-WASHINGTON PA-
340 PM EDT FRI JUL 19 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARSHALL...NORTHERN
GREENE...SOUTHEASTERN OHIO AND SOUTHWESTERN WASHINGTON COUNTIES...

AT 339 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF DALLAS...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.  INTENSE LIGHTNING CAN BE EXPECTED FROM THESE
STORMS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK
SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  DALLAS...             SWARTS...             WAYNESBURG...
  MARIANNA...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4016 8009 3988 8006 3992 8061 4004 8064

15

The radar

The Pittsburgh radar (KPBZ), 113 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flash flood, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Monroe

When
July 19, 2:48 PM EST
Where
Monroe County, 0.69 mi S of Woodsfield Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.770, -81.100

Flash Flood, Monroe

When
July 19, 3:30 PM EST to 6:45 PM EST
Where
Monroe County, 0.53 mi W of Cameron to 0.34 mi WNW of Cameron
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.770, -80.940

Law enforcement reported County Road 29 closed due to flash flooding.

Flash Flood, Monroe

When
July 19, 3:30 PM EST to 6:30 PM EST
Where
Monroe County, 1.28 mi W of Round Bottom to 1.26 mi W of Round Bottom
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.729, -80.994

The 911 Call Center reported flash flooding on County Road 6.

Thunderstorm Wind, Tuscarawas

When
July 19, 3:45 PM EST
Where
Tuscarawas County, 0.67 mi W of Stone Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.400, -81.563

Law enforcement reported trees down on Cemetery Hill Road.

Thunderstorm Wind, Muskingum

When
July 19, 3:50 PM EST
Where
Muskingum County, 0.69 mi N of High Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.840, -81.770

The public reported large branches down.

Tornado, Carroll

When
July 19, 4:07 PM EST to 4:09 PM EST
Where
Carroll County, 2.77 mi ESE of Harlem Spgs to 3.09 mi NNW of Amsterdam
Rating
EF0
Path length
0.63 mi
Path width
175 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.509, -80.949

An NWS storm survey found tornado damage mainly to trees along the path just over one half mile north of Amsterdam. Maximum EF-0 winds were estimated at 85 MPH. A tree fell on a porch roof and destroyed it, with numerous power lines down. Power was not restored for several days. The maximum path width was 175 yards.

Flash Flood, Noble

When
July 19, 4:25 PM EST to 7:30 PM EST
Where
Noble County, 0.87 mi SW of Batesville to 0.83 mi SW of Batesville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.910, -81.290

Law enforcement reported SR 147 closed due to flash flooding.

Thunderstorm Wind, Belmont

When
July 19, 4:25 PM EST
Where
Belmont County, 2.07 mi S of Belmont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.000, -81.030

Law enforcement reported trees down on Chestnut level Road.

Flash Flood, Monroe

When
July 19, 4:25 PM EST to 7:30 PM EST
Where
Monroe County, 4.71 mi N of Calais to 4.53 mi N of Calais
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.917, -81.282

The 911 Call Center reported State Route 513 closed due to flash flooding.

Thunderstorm Wind, Belmont

When
July 19, 4:30 PM EST
Where
Belmont County, 0.87 mi SW of Lamira
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.020, -80.990

Law enforcement reported trees down on Chapel Hill Road.

Thunderstorm Wind, Harrison

When
July 19, 4:30 PM EST
Where
Harrison County, New Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.180, -81.000

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Harrison

When
July 19, 4:33 PM EST
Where
Harrison County, 0.69 mi N of Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.210, -80.920

Law enforcement reported trees down on Route 250.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyThe tornado archive for Ohio, 2013Warnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462865, 462863, 462884, 462866, 462879, 462861, 462864, 462880, 462886, 462881, 462882, 462883.